Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 16, 2018, 5:19 PM EDT for Flagler County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2018, 5:19 PM EDT (21:19 UTC)
- Expired
- May 16, 2018, 5:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Flagler County, FL
The radar
The Jacksonville radar (KJAX), 119 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:48 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 16, 2:48 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 248 PM EDT Wed May 16 2018 .NEAR TERM /Through Thursday/... The low pressure system over the Gulf of Mexico will be drawn northward today with it's movement eastward being restricted by the persistent and anomalous ridge along the eastern conus and western Atlantic. A significant amount of moisture will continue to pump into the region with the deep southerly flow, resulting in cloudy skies and numerous showers and scattered storms through Thursday. Rainfall amounts over this period are expected to be as high as 1.5 to 2 inches in some areas through Thursday, bringing the potential risk of water pooling over roads in areas where the ground has already previously been soaked by rain. Storms will continue to move across the area to the north at a fairly good clip of 20-30 mph this afternoon, with storm development diminishing in the central and eastern parts of the forecast area overnight but remaining fairly strong along the western areas closest to the Gulf coast. Model forecasts indicate conditions for Thursday to be similar to today, with a few strong storms possible and the largest risks being from winds during convective downbursts. Afternoon high temperatures for both today and Thursday will reach into the low to mid 80s. Overnight lows are expected to be in the high 60s inland and in the low 70s along the coast. .SHORT TERM /Thursday Night Through Friday Night/... Strong upper ridging will remain centered near Bermuda through the short term period. This blocking pattern will keep upper level troughing over the region, and unsettled weather is forecast to continue. Showers and storms are forecast to be ongoing, especially across the eastern half of the region. These showers and storms will push offshore, with mainly dry conditions after midnight. Deep south to southwesterly flow will continue, but slightly drier air will work its way into the area on Friday. The deep plume of moisture is forecast to push offshore, and this will lead to slightly lower rain chances. Showers and storms will move inland from the Gulf coast in the late morning to early afternoon, then push towards the east coast through the mid to late afternoon. An east coast sea breeze is also forecast to develop, and a few strong storms are forecast along this convergence area between I-95 and Highway 301. The main threat will be gusty winds. Overnight lows Thursday and Friday night will be in the mid to upper 60s across the interior and near 70 along the coast. Highs on Friday will be in the low to mid 80s. .LONG TERM /Saturday Through Wednesday/... Upper level shortwave over the Ohio Valley on Saturday is forecast to move off to the northeast, with just a broad weakness remaining over the northeastern Gulf and Southeast states. The strong and stacked ridge over the western Atlantic is forecast to shift slowly westward. A shortwave is forecast to rotate around the western side of the ridge, and push into the region on Sunday. A more south to southeasterly flow pattern is then forecast to prevail early next week. At least weak upper troughing is forecast to continue through the middle of next week, with scattered to numerous showers and storms expected each afternoon. Highs are forecast to be near normal, with overnight lows warmer than normal. && .AVIATION... MVFR/IFR conditions are possible in the afternoon and evening as storms move through the area towards the north at about 20 knots. Conditions will improve to VFR overnight with the possibility of lowering ceilings in the early AM. The Gainesville area should continue to expect showers and storms overnight and into tomorrow. && .MARINE... With upper level low pressure persisting over the northeastern Gulf of Mexico, southerly to southeasterly flow will continue over the waters through the rest of the week. SCEC conditions will continue to return periodically throughout the week and into the weekend. Rip Currents: Moderate Risk && .PRELIMINARY POINT TEMPS/POPS... AMG 66 82 66 85 / 60 60 30 60 SSI 72 81 71 80 / 50 60 30 40 JAX 68 85 68 85 / 40 60 20 60 SGJ 68 83 68 82 / 50 60 30 60 GNV 67 84 67 85 / 50 60 20 60 OCF 67 84 67 85 / 40 60 20 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Corless/Kennedy/Zibura
In the hours before
Special weather statement, May 16, 3:49 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT WED MAY 16 2018
FLZ025-032-162015-
Inland Duval FL-Clay FL-
349 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND SOUTHWESTERN DUVAL
COUNTIES UNTIL 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking strong thunderstorms
centered near Middleburg, moving northeast at 30 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Orange Park, Green Cove Springs, Middleburg, Maxville, Fleming
Island, Ortega, Oakleaf Plantation, Bellair-Meadowbrook Terrace,
Cecil Field and Doctors Inlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2986 8184 3013 8204 3027 8205 3029 8203
3033 8171 3012 8167 3004 8169 3002 8168
3000 8165 2988 8163
TIME...MOT...LOC 1949Z 241DEG 26KT 3000 8187
ZIBURASpecial weather statement, May 16, 4:13 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
413 PM EDT WED MAY 16 2018
FLZ023>025-032-033-125-GAZ164-162045-
Inland Duval FL-Baker FL-Inland Nassau FL-Coastal Duval FL-Clay FL-
Inland St. Johns FL-Charlton GA-
413 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NASSAU...NORTHWESTERN ST.
JOHNS...NORTHEASTERN BAKER...NORTHEASTERN CLAY...DUVAL AND
SOUTHEASTERN CHARLTON COUNTIES UNTIL 445 PM EDT...
At 412 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of St. George to near
Fleming Island. Movement was northeast at 45 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Jacksonville, Orange Park, Hilliard, Callahan, Jacksonville
International Arpt, Mandarin, Fruit Cove, Arlington, Baymeadows and
Cisco Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3015 8144 2996 8176 3055 8229 3057 8224
3057 8222 3058 8221 3074 8184
TIME...MOT...LOC 2012Z 213DEG 48KT 3063 8221 3005 8173
ZIBURASpecial weather statement, May 16, 4:15 PM EDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Jacksonville FL 415 PM EDT WED MAY 16 2018 FLZ032-033-037-038-125-133-138-162100- Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL- Coastal Duval FL-Clay FL-Inland St. Johns FL- 415 PM EDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLAGLER...ST. JOHNS... EASTERN PUTNAM...EAST CENTRAL CLAY AND SOUTHEASTERN DUVAL COUNTIES UNTIL 500 PM EDT... At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over San Mateo, or over East Palatka, moving northeast at 35 mph. Wind gusts of 40 to 50 mph can be expected along with possible minor wind damage. Locations impacted include... Palm Coast, Saint Augustine, Palatka, Green Cove Springs, Crescent City, Pomona Park, Hastings, East Palatka, Andalusia and World Golf Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2942 8157 2995 8175 3019 8138 2958 8119 TIME...MOT...LOC 2015Z 207DEG 28KT 2964 8155 ZIBURA
Special weather statement, May 16, 4:51 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
451 PM EDT WED MAY 16 2018
FLZ024-025-033-124-125-133-162115-
Coastal St. Johns FL-Inland Duval FL-Inland Nassau FL-
Coastal Duval FL-Coastal Nassau FL-Inland St. Johns FL-
451 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU...
NORTHWESTERN ST. JOHNS AND EASTERN DUVAL COUNTIES UNTIL 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Callahan to Bayard.
Movement was northeast at 35 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Jacksonville, Fernandina Beach, Jacksonville International Arpt, Unf,
Fruit Cove, Ponte Vedra Beach, Arlington, Mandarin, Yulee and Neptune
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3003 8160 3068 8182 3072 8155 3071 8154
3072 8154 3073 8148 3072 8147 3019 8137
TIME...MOT...LOC 2051Z 242DEG 28KT 3060 8173 3013 8151
ZIBURALocal storm report, May 16, 5:09 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
509 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST 5 E ARLINGTON 30.34N 81.51W
05/16/2018 M44 MPH Duval FL ASOS
CRAIG AIRPORT ASOS IN JACKSONVILLE REPORTED WIND GUST TO
44 MPH FROM THE SOUTHWEST AT 502 PM EDT.
&&
JHESSSpecial weather statement, May 16, 5:12 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
512 PM EDT WED MAY 16 2018
GAZ136-150>154-164>166-162200-
Pierce GA-Ware GA-Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-
Brantley GA-Charlton GA-Coastal Camden GA-Wayne GA-
512 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CAMDEN...GLYNN...SOUTHEASTERN
PIERCE...BRANTLEY...EAST CENTRAL WARE...SOUTH CENTRAL WAYNE AND
NORTHEASTERN CHARLTON COUNTIES UNTIL 600 PM EDT...
At 512 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Race Pond to near Kings Ferry to near
Yulee. Movement was northeast at 25 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
St. Marys, Kingsland, Brunswick, St. Simons Island, Folkston,
Woodbine, Nahunta, Dock Junction, Kings Bay Base and Homeland.
LAT...LON 3113 8133 3110 8137 3072 8142 3067 8148
3067 8149 3070 8146 3072 8149 3071 8149
3069 8151 3071 8153 3072 8150 3072 8153
3069 8155 3075 8166 3079 8187 3083 8190
3082 8196 3081 8196 3104 8229 3153 8192
TIME...MOT...LOC 2112Z 220DEG 30KT 3103 8221 3076 8183 3067 8162
PETERSONThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:19 PM EDT | Special Weather Statement | JAX | Duval | 26 min |
| May 16, 12:50 PM EDT | Special Marine Warning | JAX | 55 min | |
| May 16, 2:44 PM EDT | Special Weather Statement | JAX | Alachua | 31 min |
| May 16, 3:12 PM EDT | Special Weather Statement | JAX | Bradford | 48 min |
| May 16, 3:21 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Bradford, Clay | 24 min |
| May 16, 3:25 PM EDT | Special Weather Statement | JAX | Baker, Union | 35 min |
| May 16, 3:49 PM EDT | Special Weather Statement | JAX | Clay | 26 min |
| May 16, 4:13 PM EDT | Special Weather Statement | JAX | Duval, Nassau | 32 min |
| May 16, 4:15 PM EDT | Special Weather Statement | JAX | Saint Johns | 45 min |
| May 16, 4:31 PM EDT | Severe Thunderstorm Warning | JAX | Putnam, Saint Johns | 21 min |
| May 16, 4:51 PM EDT | Special Weather Statement | JAX | Duval, Nassau | 24 min |
| May 16, 4:55 PM EDT | Special Marine Warning | JAX | 65 min | |
| May 16, 5:19 PM EDT | Special Marine Warning | JAX | 56 min | |
| May 16, 5:34 PM EDT | Special Marine Warning | JAX | 56 min | |
| May 16, 5:43 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 17 min |
| May 16, 6:19 PM EDT | Special Marine Warning | JAX | 56 min | |
| May 16, 7:53 PM EDT | Special Weather Statement | JAX | Flagler | 52 min |
| May 16, 12:45 PM EDT | Special Weather Statement | JAX | Camden | 30 min |
| May 16, 1:03 PM EDT | Special Weather Statement | JAX | Ware | 27 min |
| May 16, 1:14 PM EDT | Special Weather Statement | JAX | Camden | 31 min |
| May 16, 1:31 PM EDT | Special Weather Statement | JAX | Brantley, Pierce, Ware | 29 min |
| May 16, 2:02 PM EDT | Special Weather Statement | JAX | Wayne | 43 min |
| May 16, 2:56 PM EDT | Special Weather Statement | JAX | Wayne | 49 min |
| May 16, 3:22 PM EDT | Special Weather Statement | JAX | Atkinson | 53 min |
| May 16, 3:48 PM EDT | Special Weather Statement | JAX | Atkinson | 42 min |
| May 16, 5:12 PM EDT | Special Weather Statement | JAX | Brantley, Camden, Glynn | 48 min |
| May 16, 6:05 PM EDT | Special Weather Statement | JAX | Brantley, Glynn | 40 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.